Hearing Solutions Hearing Aid Center - San Luis Obispo & Paso Robles, CA

Woman taking pain killers and thinking about her hearing.

When you experience pain, you might grab some aspirin or ibuprofen without much thought, but new research has revealed risks you need to recognize.

You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication pose before you decide to use them. Astonishingly, younger men might be at greater risk.

What Studies Say About Hearing Loss And Pain Relievers

A thorough, 30-year collaborative study was carried out involving researchers from esteemed universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.

Researchers were not certain what to expect because the questionnaire was very diverse. But the data revealed that over-the-counter pain relievers and hearing loss had a strong connection.

They also faced a more startling conclusion. Men younger than 50 were approximately twice as likely to have hearing loss if they regularly used acetaminophen. People who frequently used aspirin had a 50% chance of experiencing hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing irreversible hearing loss.

It was also striking that using low doses frequently appeared to be worse for their hearing than using higher doses occasionally.

It’s important to note this correlation, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. More research is needed to prove causation. But we really should reconsider our use of these pain relievers after these persuasive results.

Hearing Loss And Pain Relievers – Current Theories

There are several theories as to why pain relievers might result in hearing loss which experts have come up with.

When you experience pain, your nerves communicate this feeling to the brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. You then feel reduced pain as the normal pain signals are impeded.

Scientists suspect this process also reduces the flow of blood in the inner ear. Lowered blood flow means less oxygen and nutrients. Cells will die from undernourishment if this blood flow is decreased for extended periods.

Acetaminophen, which showed the most appreciable link, may also minimize the generation of a specific protein that helps protect the inner ear from loud noises.

What You Can do?

Perhaps the biggest point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This confirms that hearing loss doesn’t just impact the elderly. But as you get older, if you take the appropriate steps you will have a better chance of preserving your hearing.

While we aren’t suggesting you completely stop taking pain relievers, you should recognize that there could be unfavorable effects. Use pain medication only when you absolutely need to and when using prescription medication, only as prescribed.

Look for other pain relief solutions, including light exercise. It would also be a smart idea to boost the Omega-3 fat in your diet and reduce foods that cause inflammation. These approaches have been shown to naturally decrease inflammation and pain while improving blood flow.

Lastly, is an appointment to see us every year to get your hearing checked. Don’t forget, hearing examinations are for people of all ages. The best time to start talking to us about avoiding further hearing loss is when you under 50.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today